Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Cleveland, OH

August 21, 2022Ashtabula County, Geauga County, Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 21, 2022, 9:25 PM EDT for Ashtabula County, Geauga County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 9:25 PM EDT (01:25 UTC)
Expired
Aug 22, 2022, 1:30 AM EDT
In force
4 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Ashtabula County, OH, Geauga County, OH

The radar

The Cleveland radar (KCLE), 93 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1676 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1676 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

213 
WGUS51 KCLE 220125
FFWCLE
OHC007-055-220530-
/O.NEW.KCLE.FF.W.0018.220822T0125Z-220822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
925 PM EDT Sun Aug 21 2022

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Ashtabula County in northeastern Ohio...
  East Central Geauga County in northeastern Ohio...

* Until 130 AM EDT.

* At 925 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashtabula, Conneaut, North Kingsville, Middlefield, Burton, 
  Huntsburg, Claridon, Austinburg, Montville, Kingsville, 
  Hartsgrove, Roaming Shores, Rock Creek, Plymouth Center, Edgewood 
  and Kelloggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4148 8100 4147 8102 4147 8123 4192 8076
      4198 8052 4197 8052 4185 8052 4181 8052
      4179 8052 4150 8097 4150 8100

FLASH FLOOD...RADAR INDICATED

$$

26
2 follow-up statements
282 
WGUS71 KCLE 220335
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
1135 PM EDT Sun Aug 21 2022

OHC007-055-220530-
/O.CON.KCLE.FF.W.0018.000000T0000Z-220822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-Geauga OH-
1135 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT MONDAY FOR 
CENTRAL ASHTABULA AND EAST CENTRAL GEAUGA COUNTIES...

At 1135 PM EDT, Thunderstorms produced heavy rain across the warned 
area. Between 2 and 4 inches of rain have fallen. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ashtabula, Conneaut, North Kingsville, Middlefield, Burton, 
  Huntsburg, Claridon, Austinburg, Montville, Kingsville, 
  Hartsgrove, Roaming Shores, Rock Creek, Plymouth Center, Edgewood 
  and Kelloggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4148 8100 4147 8102 4147 8123 4192 8076
      4198 8052 4197 8052 4185 8052 4181 8052
      4179 8052 4150 8097 4150 8100

FLASH FLOOD...RADAR INDICATED

$$

26
108 
WGUS71 KCLE 220534
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
134 AM EDT Mon Aug 22 2022

OHC007-055-220544-
/O.EXP.KCLE.FF.W.0018.000000T0000Z-220822T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-Geauga OH-
134 AM EDT Mon Aug 22 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ASHTABULA AND EAST 
CENTRAL GEAUGA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4148 8100 4147 8102 4147 8123 4192 8076
      4198 8052 4197 8052 4185 8052 4181 8052
      4179 8052 4150 8097 4150 8100

$$

Griffin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 7:59 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 21, 7:59 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
759 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A slow moving low pressure system will move to the eastern Great
Lakes through Monday and maintain an unsettled weather pattern. High
pressure will build overhead through the mid-week period. The next
trough will approach from the north by Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Ongoing convection continues to move east across the area this
evening. Expecting activity over the area now to shift east over
the next several hours with another round of activity coming
from the north late tonight. Made some adjustments to the
precipitation threat across the area. Also, with residual
moisture in place, expecting some patchy fog to develop
overnight.

Previous Discussion...

Surface analysis has a broad 1015mb low extending across eastern
Indiana/western Ohio with an upper level low nearly vertically
stacked overhead. Sufficient clearing earlier this afternoon allowed
the airmass to destabilize with ML CAPE values of around 1500 J/kg.
However convection over Central Ohio has produced a lot of cirrus
debris which has limited further destabilization across central
Ohio. Convection continues to fill-in across NW Ohio and closer to
the lakeshore and will continue to shift east through the evening.
In addition, the HRRR suggests additional convection will fill in
across SW Ohio where heating continues and may drift towards the
Central Highlands with time. As the upper trough continues to slowly
pivot eastward tonight, storm motion will continue to the
northeast. The one area where pops may end up being to high
could be across inland NE Ohio but will adjust with future
updates as needed. Broad rotation associated with the upper
level system, especially co-located near the better surface
convergence, has led to the development of several funnel clouds
in NW Ohio. While funnel clouds may occur, the overall tornado
threat remains low given the lack of stronger shear and storm
organization. Thunderstorms have maintained a relatively low
centroid making heavy rain a concern, especially where training
occurs with southwest to northeast storm motion. Pockets of
rainfall in excess of 2 inches is possible and flood products
may be needed, especially where heavy rain has occurred over the
last 24 hours. Will continue to monitor severe weather
potential but the threat remains fairly isolated given effective
shear values of only 20-30 knots. Most likely case would be if
a storm with a stronger core collapses.

Coverage of precipitation will decrease considerably as we move past
peak heating and mid-level dry-slot wraps in from the west. Where
breaks develop in the clouds overnight, patchy fog may develop with
light winds and a moist boundary layer. As the 850-700mb trough
pivots across eastern Lakes Erie towards dawn, we expect to see lake
enhanced showers move in off the lake. Fairly good coverage is
expected across the eastern forecast area again on Monday, with
coverage increasing with daytime heating. Both temperatures and
instability will be a little lower with the cooler airmass overhead
on Monday. Chances for showers will become increasingly confined to
just off the far east end of Lake Erie on Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper level trough moves eastward very slowly through Wednesday
night. A surface trough should linger over/near Lake Erie through at
least Wednesday morning. This may assist with shower/thunderstorm
development through Tuesday afternoon, especially across the
eastern half of the CWA. Models then attempt to move everything
eastward with the upper level trough. Still slightly concerned we
will add some rain chances to Wednesday with later updates as some
jet energy moves across southern Ontario.

Temperatures look to be near seasonal averages through the short
term period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A broad surface trough will linger over the area through Friday
night as a surface high pressure gradually shift southeast. On
Friday, a weak cold front associated with a low pressure near the
Gulf of St. Lawrence is forecast to move southeast across. This
boundary will bring a brief chance of precipitation, unless it
stalls across the area. Opted to maintain a front that stalls to the
southeast of the area for now, keeping chance PoPs in the forecast.
There is a non-zero chance of thunder with this system, although it
will be highly dependent on instability developing and any upper
level support present. Late Friday into Saturday, an upper level
ridge, and associated surface high pressure, will build over over
the Eastern U.S. and persist through the remainder of the period. On
Sunday, an increase in southerly winds will mark an increase in high
temperatures, reaching into the mid 80s, which is expected to be the
warmest day for the period. Dewpoints on Saturday and Sunday will
climb into the low to mid 60s, marking a return of humid, muggy
conditions across the area.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Thunderstorms with locally heavy rain across the area continue
to move east across the region. Expecting activity to be
scattered in nature with a possible round moving into the area
later tonight. Then, as day time heating picks up again
tomorrow, expecting more showers and thunderstorms to develop
again. Ceilings will be on the low side overnight down to IFR
and visibilities down to IFR/MVFR at times due to fog developing
across the area. Winds should be light through the period.

Outlook...Non-VFR possible with scattered rain showers and
thunderstorms through early Tuesday, with the best chance
Saturday afternoon through Monday.

&&

.MARINE...
Low pressure is expected to track eastward near the south shore of
the lake tonight into Monday morning. In the lows wake a cold front
crosses the lake with winds becoming northwest to north. Speeds
generally remain under 15 knots which typically wont build waves
above the 2 to 4 foot range. These northerly winds persist into
Monday night with maybe a slight increase in the speed. A short
small craft advisory may be needed Monday evening into the
overnight. Will definitely need to mention a moderate risk of rip
currents in the HWO for a decent portion of the lake east of the
Islands Monday into Monday night. Will also need to monitor for
waterspouts along the frontal boundary.

A surface trough then lingers on/near the lake into Wednesday. Just
cool enough air aloft and the convergence along the trough axis may
be enough to produce some waterspouts. Confidence not as high with
this potential to mention in the forecast at this time. If
conditions look more favorable over the next couple days we will add
them.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Lombardy
SHORT TERM...MM
LONG TERM...Campbell
AVIATION...Lombardy
MARINE...MM
Hazardous weather outlook, Aug 21, 3:51 AM EDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
351 AM EDT Sun Aug 21 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
351 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A couple isolated strong to marginally severe thunderstorms are
possible again today into this evening. There will be a limited risk
for isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will be
possible with storms that train or back build over the same area
today through tonight. Therefore, some minor or nuisance type
flooding of poor drainage areas may be possible today through early
Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 21, 8:06 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 S FOSTORIA            41.15N 83.41W
08/21/2022  M3.05 INCH       SENECA             OH   PUBLIC

            HEAVY RAINFALL BETWEEN 2-3 PM. CONSIDERABLE
            STREET FLOODING WITH SOME REPORTS OF
            BASEMENT FLOODING.

&&

KEC
Local storm report, Aug 21, 8:16 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
816 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      1 S ELYRIA              41.36N 82.11W
08/21/2022                   LORAIN             OH   PUBLIC

            THREE FEET OF WATER COVERING MUCH OF THE
            CITY OF ELYRIA. GAS STATION AWNING OVER THE
            GAS PUMPS COLLAPSED FROM THE WEIGHT OF THE
            WATER.

&&

LOMBARDY
Local storm report, Aug 21, 8:17 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
817 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       3 ESE SOUTH AMHERST     41.34N 82.18W
08/21/2022  E3.50 INCH       LORAIN             OH   PUBLIC

            RAINFALL THROUGH 8 PM AT LORAIN COUNTY
            REGIONAL AIRPORT.

&&

KEC
Local storm report, Aug 21, 8:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 ENE GENEVA            41.81N 80.93W
08/21/2022  M2.00 INCH       ASHTABULA          OH   PUBLIC

            TWO INCHES OF RAIN MEASURED TODAY.

&&

KEC
Local storm report, Aug 21, 8:23 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      FOSTORIA                41.16N 83.41W
08/21/2022                   SENECA             OH   PUBLIC

            SIGNIFICANT FLOODING UNDER OVERPASSES.

&&

KEC
Special weather statement, Aug 21, 8:55 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
855 PM EDT Sun Aug 21 2022

PAZ001-002-220145-
Northern Erie PA-Southern Erie PA-
855 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of central Erie County
through 945 PM EDT...

At 855 PM EDT, Doppler radar was tracking a strong thunderstorm near
Girard, or 8 miles southwest of Erie, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erie, Girard, Waterford, Northwest Harborcreek, Harborcreek, Lawrence
Park, Wesleyville, McKean, Northwest Harborcr and Avonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4194 7990 4194 8029 4204 8031 4212 8013
      4213 8015 4213 8012 4214 8009 4215 8011
      4214 8014 4216 8012 4217 8008 4215 8010
      4214 8008 4220 7995
TIME...MOT...LOC 0055Z 261DEG 9KT 4205 8022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Garuckas

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:14 PM EDTAreal Flood AdvisoryCLEMedina3 hr
Aug 21, 8:29 PM EDTAreal Flood AdvisoryCLEAshtabula, Lake4 hr
Aug 21, 8:44 PM EDTAreal Flood AdvisoryCLECuyahoga, Medina, Summit3 hr
Aug 21, 9:01 PM EDTAreal Flood AdvisoryCLEAshtabula, Geauga3 hr
Aug 22, 2:18 PM EDTAreal Flood AdvisoryCLECuyahoga, Summit3 hr

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.